MAUDE Adverse Event Report: EDWARDS LIFESCIENCES DILATOR KIT; DILATOR, VESSEL, FOR PERCUTANEOUS CATHETERIZATION

EDWARDS LIFESCIENCES DILATOR KIT; DILATOR, VESSEL, FOR PERCUTANEOUS CATHETERIZATION
Model Number 9100DKSA
Medical Device Problem Codes Material Separation (1562); Material Integrity Problem (2978)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 08/11/2022
Type of Reportable Event Malfunction
Event or Problem Description
As reported by the field clinical specialist (fcs), during a transfemoral transcatheter aortic valve replacement (tavr) procedure of a 23mm sapien 3 ultra valve, it was noted there was anticipated vascular disease of the access vessels.The vessel was dilated with a 7mm shockwave balloon and the 16fr dilator that came with the esheath+ kit.An additional angioplasty was performed on the vessel with an 8mm shockwave balloon.An edwards dilator kit was then opened and the esheath+ was withdrawn from the patient and exchanged for a 18fr dilator.The dilator was withdrawn, and a new esheath+ was inserted and advanced in the patient.After the dilator was withdrawn, it was inspected and observed to have been gouged with pieces shaving off.One piece was noted to have fallen off; however, there were no dilator pieces found in the vessel.
 
Additional Manufacturer Narrative
The investigation is ongoing.Pending device return.
 
Additional Manufacturer Narrative
A supplemental mdr is being submitted for correction based on further assessment of the reported event.The following section of this report have been corrected: h6 (device code).The investigation is still ongoing.
 
Additional Manufacturer Narrative
A supplemental mdr is being submitted for correction and includes additional information based on device evaluation.The following sections of this report have been corrected/updated: d9 (device availability), h3 (device evaluated by manufacturer), h6 (component code, type of investigation, investigation findings, investigation conclusions) and h10 (provide narrative/data).The device was returned to edwards lifesciences for evaluation.Visual inspection of the returned device revealed shaved material matching the imagery that was provided.There were two scratch marks noted on the dilator.Onset of the scratches were located approximately 2 inches from the distal end and 1.75 inches in length.Imagery provided was also reviewed.Undersized vessels, calcification and tortuosity were observed in patient's access vessels.In addition, dilator damage was observed on the returned procedural imagery.A device history record (dhr) review was performed and did not reveal any manufacturing nonconformance issues that would have contributed to the event.A lot history review was also performed and revealed no other events relating to the reported event.The instructions for use (ifu)/training manuals were reviewed for guidance/instruction involving the dilator usage.Per the ifu, the product is contraindicated for tortuous or calcified vessels that would prevent safe entry of a dilator.Based on the review of the ifu/training manuals, no deficiencies were identified.A review of edwards lifesciences risk management documentation was performed for this case.The reported event is an anticipated risk of the transcatheter heart valve procedure, additional assessment of the failure mode is not required at this time.The event for damaged dilator was confirmed through evaluation of the returned device and returned procedural imagery.However, no manufacturing non-conformance was identified that may have contributed to the event.A review of the dhr, lot history, and complaint history showed no indication a manufacturing non-conformance contributed to the event.In addition, no ifu/training manual deficiencies were identified.As reported, "after the dilator was withdrawn, it was inspected and observed to have been gouged with pieces shaving off.One piece was noted to have fallen off; however, there were no dilator pieces found in the vessel." returned patient imagery showed undersized vessels and calcification in the patient's access vessels.Per the ifu, "this product is contraindicated for tortuous or calcified vessels that would prevent safe entry of a dilator." calcification and undersized vessels can reduce the vessel lumen diameter and create added friction on the dilator.The dilator likely became damaged through contact with sharp calcified nodules.In this case, available information suggests that patient factors (calcification and undersized vessels) may have contributed to the event.Complaint histories for all reported events are reviewed against trending control limits on a monthly basis, and any excursions above the control limits are assessed and documented as part of this monthly review.No product risk assessment (pra) nor corrective or preventative actions are required.

Brand Name
DILATOR KIT
Common Device Name
DILATOR, VESSEL, FOR PERCUTANEOUS CATHETERIZATION
Manufacturer (Section D)
EDWARDS LIFESCIENCES
1 edwards way
irvine CA 92614
Manufacturer (Section G)
EDWARDS LIFESCIENCES
1 edwards way
irvine CA 92614
Manufacturer Contact
renee van dorne
1 edwards way
irvine, CA 92614
9492506385
MDR Report Key15348886
Report Number2015691-2022-07666
Device Sequence Number5467325
Product Code DRE
UDI-Device Identifier00690103192391
UDI-Public(01)00690103192391(17)240217(10)63702078
Combination Product (Y/N)N
Initial Reporter StateOR
Initial Reporter CountryUS
PMA/510(K) Number
K093554
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)Unknown
Reporter Type Manufacturer
Report Source Health Professional,User Facility,Company Representative
Initial Reporter Occupation Physician
Type of Report Initial,Followup,Followup
Report Date (Section B) 11/15/2022
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date02/17/2024
Device Model Number9100DKSA
Device Catalogue Number9100DKSA
Device Lot Number63702078
Was Device Available for Evaluation? Device Returned to Manufacturer
Is the Reporter a Health Professional? Yes
Was the Report Sent to FDA? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 08/11/2022
Supplement Date Received by Manufacturer08/31/2022
11/15/2022
Initial Report FDA Received Date09/02/2022
Supplement Report FDA Received Date09/24/2022
11/15/2022
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured02/17/2021
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Patient SexFemale